Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, KY

July 20, 2018Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 20, 2018, 10:34 AM EDT for Bath County, Montgomery County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 10:34 AM EDT (14:34 UTC)
Expired
Jul 20, 2018, 11:00 AM EDT
In force
26 min
Issued by
NWS Jackson, KY

Counties Bath County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.6 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS83 KJKL 201434
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
1034 AM EDT FRI JUL 20 2018

KYZ050>052-059-060-201500-
Rowan-Montgomery-Menifee-Bath-Powell-
1034 AM EDT FRI JUL 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...BATH...NORTHWESTERN MENIFEE AND WEST CENTRAL ROWAN
COUNTIES...

At 1034 AM EDT, strong thunderstorms were clustered over Prewitt, or
over Mount Sterling, moving southeast at 30 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Morehead, Stanton, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Clay Lick, Ramey,
Levee, Cornwell, Peasticks, Rothwell, Olympia Springs, Flat Creek,
Bourbon Furnace, Prewitt and Crooks.

LAT...LON 3821 8370 3820 8370 3821 8369 3821 8368
      3820 8366 3817 8364 3820 8361 3819 8345
      3783 8382 3791 8399 3793 8397 3812 8408
      3817 8399 3823 8393
TIME...MOT...LOC 1434Z 299DEG 24KT 3805 8398 

$$

CGAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 20, 8:27 AM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 8:27 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
827 AM EDT Fri Jul 20 2018

.UPDATE...
Issued at 827 AM EDT FRI JUL 20 2018

Upped PoPs to categorical in the Bluegrass region where round 1
sits. Expect this to continue propagating east/northeast through
this morning, with afternoon/evening development dependent on how
mesoscale features play out from this morning's activity.

&&

.SHORT TERM...(Today through Saturday)
Issued at 444 AM EDT FRI JUL 20 2018

Showers and thunderstorms have been ongoing this morning across
western Kentucky into central Indiana in response to moisture
recovery on the southeastern flank of a stacked low pressure
system rotating through southern Wisconsin. Will likely see some
of this along with some additional development across the
Bluegrass region after dawn as it progresses east/northeast. This
round of convection should come to an end later this morning into
early this afternoon, providing for a period of diabatic heating
through mid-late afternoon. This will set the stage for increasing
instability by mid-late afternoon, which when combined with
continued height falls downstream of the upper low migrating
toward the southern shores of Lake Michigan, will spell a round of
widespread thunderstorms late this afternoon through this evening.

The locales with the best chance for seeing severe thunderstorms,
consisting of primarily damaging winds and secondarily large hail,
will be those along and west of a Morehead to Williamsburg line.
This will be where the greatest instability materializes with
diurnal heating and better veered south/southwest winds usher in
richer moisture. Additionally, a period may exist for isolated
tornado development through early this evening as 0-1 km shear
vectors increase to around 25 knots while 0-6 km shear vectors
become orthogonal to the incoming line of convection and any
subsequent outflow boundaries. A more backed south/southeast
component to the low level wind field farther east into the
higher terrain should help hinder a greater threat for more robust
updrafts. The Lake Cumberland region will see the best chances
for any discrete storms as they will be largely unperturbed from
earlier day convection, unlike much of the Bluegrass region. Any
large hail will therefore likely occur west of the local
Interstate 75 corridor as deep layer shear increases to near 30 or
perhaps up to 35 knots this evening. By mid-late evening, cold
pool processes should largely overwhelm the available shear as a
progressive west to east moving line of storms sweeps through
eastern Kentucky.

Conditions should quiet down overnight into Saturday morning for
the most part. However, may still see isolated to scattered
showers and embedded storms given the moist airmass in place and
propagation of the nearby large scale disturbance into the Ohio
Valley. Daytime heating will help to kick off numerous
showers/storms again during the day on Saturday. The threat for
any severe weather will be conditional on what occurs south and
east of the Commonwealth as this may cut eastern Kentucky off from
the greater instability. May also see a dry slot develop across
portions of the Coal Fields on the southern flank of the low
pressure system. The best chance for any strong storms will be
in southeast Kentucky nearer the greater available instability.

.LONG TERM...(Saturday night through Thursday)
Issued at 248 AM EDT FRI JUL 20 2018

Upper level low will shift south over Kentucky Saturday night,
before slowly moving further south on Sunday. This system will
then slowly fizzle out into next week. The best chances for rain
may come on Saturday night into Sunday as deep moisture and lift
is in place for a soaking rainfall. Hard to judge how many
thunderstorms we will see given the abundance of cloud cover, but
will maintain a small chance for storms. Did undercut guidance a
bit on highs Sunday given the cloud cover and elevated rain
chances. As we head into next week, shower and storm chances
should be more focused during the afternoon/evening peak heating
period, as forcing diminishes. However, models continue to provide
chances through at least next Thursday each day and no reason to
doubt this given the wet pattern we have been in. Temperatures
should rebound a bit going into next week with highs back into the
80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 827 AM EDT FRI JUL 20 2018

Main threat through the period will be multiple rounds of
thunderstorms moving across the eastern Kentucky airspace today
into tonight. The first round will occur this morning into early
afternoon, with the second and more robust round likely set for
late afternoon or possibly later this evening. Storms from late
this afternoon through this evening will have the potential to
produce severe and erratic wind gusts in excess of 50 knots, with
the greatest potential for these west of a line from KBYL to KSYM.
Still uncertainty in exact timing/placement of storms, but have
inserted prevailing TSRA for all sites this evening coinciding
with the most widespread coverage of storms. Winds within the
lowest 2000 feet will likely increase to 30-40 knots or greater at
times, but with these largely being driven by thunderstorms, will
forgo mention of any non-convective low level wind shear. Any
sub-VFR conditions will be determined by storms moving overhead,
with the potential for fog depending on clearing mainly near or
beyond 06Z tonight. Have inserted some MVFR visibilities given
expected TSRA for all sites and some fog developing due to the
abundant near-surface moisture overnight. Outside of thunderstorms,
south/southeast winds will veer south/southwesterly this
afternoon as speeds generally remain near or below 10 knots with
periodic higher gusts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GUSEMAN
SHORT TERM...GUSEMAN
LONG TERM...KAS
AVIATION...GUSEMAN
Hazardous weather outlook, Jul 20, 4:45 AM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
445 AM EDT Fri Jul 20 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211145-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
445 AM EDT Fri Jul 20 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today and tonight. Some of the storms
late this afternoon and evening could become severe, producing
damaging winds, large hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected from Saturday through Thursday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage, hail, or heavy
rainfall today.

GUSEMAN/KAS

In the hours before

Special weather statement, Jul 20, 10:00 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1000 AM EDT FRI JUL 20 2018

KYZ044-051-052-201430-
Rowan-Fleming-Bath-
1000 AM EDT FRI JUL 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BATH...
FLEMING AND ROWAN COUNTIES...

At 958 AM EDT, strong thunderstorms were clustered over Poplar
Plains, or near Flemingsburg, moving east at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Morehead, Flemingsburg, Sharpsburg, Fairview, Cranston, Ramey, Pecks
Ridge, Reynoldsville, Wyoming, Elliottville, Moore's Ferry, Triplett,
Christy, Odessa, Hilda, Pebble, Sharkey, Slate Valley, Muses Mills
and Wallingford.

LAT...LON 3843 8358 3840 8348 3838 8345 3840 8342
      3839 8340 3830 8333 3821 8330 3819 8326
      3819 8325 3818 8325 3817 8320 3815 8396
      3820 8397 3832 8384 3836 8388 3835 8390
      3837 8390 3836 8392 3845 8398 3848 8358
TIME...MOT...LOC 1358Z 265DEG 46KT 3833 8370

CGAL
Special weather statement, Jul 20, 10:34 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1034 AM EDT FRI JUL 20 2018

KYZ050>052-059-060-201500-
Rowan-Montgomery-Menifee-Bath-Powell-
1034 AM EDT FRI JUL 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...BATH...NORTHWESTERN MENIFEE AND WEST CENTRAL ROWAN
COUNTIES...

At 1034 AM EDT, strong thunderstorms were clustered over Prewitt, or
over Mount Sterling, moving southeast at 30 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Morehead, Stanton, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Clay Lick, Ramey,
Levee, Cornwell, Peasticks, Rothwell, Olympia Springs, Flat Creek,
Bourbon Furnace, Prewitt and Crooks.

LAT...LON 3821 8370 3820 8370 3821 8369 3821 8368
      3820 8366 3817 8364 3820 8361 3819 8345
      3783 8382 3791 8399 3793 8397 3812 8408
      3817 8399 3823 8393
TIME...MOT...LOC 1434Z 299DEG 24KT 3805 8398

CGAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:52 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan113 min
Jul 20, 10:00 AM EDTSpecial Weather StatementJKLFleming, Rowan30 min
Jul 20, 10:36 AM EDTAreal Flood AdvisoryJKLBath, Montgomery114 min
Jul 20, 11:00 AM EDTSpecial Weather StatementJKLElliott, Morgan, Rowan30 min
Jul 20, 2:44 PM EDTFlash Flood WatchJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more9 hr
Jul 20, 4:19 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Jul 20, 4:19 PM EDTSpecial Weather StatementJKLFleming41 min
Jul 20, 4:25 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Powell50 min
Jul 20, 4:31 PM EDTTornado WarningJKLBath, Montgomery29 min
Jul 20, 4:33 PM EDTFlash Flood WarningJKLBath, Fleming, Montgomery, Rowan4 hr
Jul 20, 4:51 PM EDTSpecial Weather StatementJKLEstill, Powell, Wolfe39 min
Jul 20, 4:57 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 3 more48 min
Jul 20, 5:01 PM EDTSpecial Weather StatementJKLRowan29 min
Jul 20, 5:08 PM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery, Morgan, Powell, Rowan3 hr
Jul 20, 5:11 PM EDTSevere Thunderstorm WarningJKLEstill, Menifee, Montgomery, Powell49 min
Jul 20, 5:26 PM EDTSpecial Weather StatementJKLEstill, Lee, Wolfe34 min
Jul 20, 5:33 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Powell, Wolfe27 min
Jul 20, 5:40 PM EDTSpecial Weather StatementJKLJohnson, Magoffin35 min
Jul 20, 5:41 PM EDTSpecial Weather StatementJKLJackson, Rockcastle34 min
Jul 20, 5:56 PM EDTSpecial Weather StatementJKLEstill, Lee, Powell, Wolfe49 min
Jul 20, 6:01 PM EDTSpecial Weather StatementJKLJohnson, Martin44 min
Jul 20, 6:25 PM EDTSpecial Weather StatementJKLEstill, Lee50 min
Jul 20, 6:44 PM EDTSpecial Weather StatementJKLPike46 min
Jul 20, 6:46 PM EDTSpecial Weather StatementJKLJackson44 min
Jul 20, 6:48 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike42 min
Jul 20, 6:52 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley38 min
Jul 20, 7:06 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle39 min
Jul 20, 7:13 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Lee, Owsley, Pulaski and 1 more3 hr
Jul 20, 7:25 PM EDTSpecial Weather StatementJKLJackson, Rockcastle50 min
Jul 20, 7:28 PM EDTSpecial Weather StatementJKLPike32 min
Jul 20, 7:39 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle51 min
Jul 20, 7:45 PM EDTSpecial Weather StatementJKLLetcher45 min
Jul 20, 7:51 PM EDTFlash Flood WarningJKLJackson, Laurel, Pulaski, Rockcastle4 hr
Jul 20, 7:56 PM EDTSpecial Weather StatementJKLJackson, Laurel34 min

Nearby

Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.